Alert archive / Minnesota / Flash Flood Warnings in 1997

Flash Flood Warning 4, NWS Duluth, MN

April 8, 1997Saint Louis County, Minnesota

NWS Duluth, MN issued this flash flood warning at Apr 8, 1997, 5:30 PM CDT for Saint Louis County, Minnesota. It was in force for 20 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 8, 1997, 5:30 PM CDT (22:30 UTC)
Expired
Apr 9, 1997, 1:00 PM CDT
In force
20 hr
Issued by
NWS Duluth, MN
Area
Whole counties

County Saint Louis County, MN

The radar

The Duluth radar (KDLH), 86 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 10.5 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 1997-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 1997-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
641 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDLH 082236
FFWDLH
MNC137-091800-

BULLETIN - EBS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE DULUTH MN
530 PM CDT TUE APR 8 1997

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS EXTENDED THE
FLOOD WARNING FOR THE FLOODWOOD AND ST LOUIS RIVERS AT
FLOODWOOD UNTIL THURSDAY APRIL 10TH.

IN NORTHEAST MINNESOTA

   ...SOUTHERN ST. LOUIS

...FLOOD WARNING IN EFFECT THROUGH THURSDAY APRIL 10TH FOR THE
FLOODWOOD AND THE ST LOUIS RIVERS AT FLOODWOOD...

GROUND AND AIR SURVEYS BY THE NATIONAL WEATHER SERVICE AT DULUTH THIS
MORNING AND THIS AFTERNOON INDICATE THAT FLOODING WAS CONTINUING IN AND
AROUND THE CITY OF FLOODWOOD. AN ICE JAM ON THE FLOODWOOD RIVER ALONG
HIGHWAY 73 NORTH OF TOWN WAS CAUSING WATER 8 TO 10 INCHES OVER THE
ROAD. THIS ICE JAM COULD POSE PROBLEMS DOWNSTREAM IN THE CITY OF
FLOODWOOD IF THE JAM SHOULD SUDDENLY BREAK OR REFORM AT THE
BRIDGE IN TOWN. THE RIVER LEVEL MAY FLUCTUATE FROM 1 TO 2 FEET
CAUSING ADDITIONAL FLOODING IN TOWN IF ICE JAMS SHOULD DEVELOP.

SANDBAGGING OPERATIONS WERE UNDERWAY THIS AFTERNOON IN THE CITY
OF FLOODWOOD TO PROTECT SEVERAL HOMES AND BUSINESSES.

ICE STILL COVERS A LOT OF THE ST LOUIS RIVER AND RESIDENTS
LIVING ALONG AND NEAR THE RIVER IN SOUTHERN ST LOUIS COUNTY SHOULD
CLOSELY MONITOR THE RIVER FOR ICE JAMS.

RESIDENTS NEAR THE COMMUNITY OF FLOODWOOD SHOULD CONTINUE TO MONITOR
RIVER LEVELS AND BE PREPARED TO TAKE APPROPRIATE ACTION TO PROTECT
LIFE AND PROPERTY. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER
TO RECOGNIZED THE DANGERS OF FLOODS. DO NOT ATTEMPT TO CROSS ROADS
COVERED WITH WATER AS THE WATER MAY BE HIDING WASHOUTS.

SES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this flash flood warning went out at Apr 8, 2:23 PM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Apr 8, 2:23 PM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
230 PM CDT TUE APR 8 1997

FOCUS FOR TODAY WILL BE POTENTIAL RECORD LOWS.

BAND OF CI ASSOCD WITH THE STRETCHED VORT PATTERN OVR MN WILL
NOT AFFECT THE RADIATION OF HEAT TNGT IN THE CWA. H8 TEMPS ARE
ABOUT THE SAME AS LAST NIGHT, AND THERE IS ESSENTIALLY NO WIND.
WE TIED RECORDS LAST NIGHT AT DLH. TNGT`S RECORD LO IS +8.
SO WE FEEL THAT "NEAR RECORD TEMPS" IS STILL A GOOD CALL OVER
THE MN ARROWHEAD AND THE WRN ZONES OF THE WI CWA. THERE MAY
BE A LITLE MORE WIND OVER THE ERN WI ZONES SO THAT RECORD LOWS
ARE NOT AS LIKELY.

OTRW...NOTHING REALLY WORTH WASTING TIME ABT FOR THIS COMING
NIGHT.

CS

Nearby

Flash Flood Warnings in Minnesota, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.